Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 1992, Volume 60, Issue 5

Sunspot Fluctuations Around a Steady State: The Case of Multidimensional One-Step Forward Looking Economic Models<1097:SFAASS>2.0.CO;2-I
p. 1097-1126

Pierre-Andre Chiappori, Pierre-Yves Geoffard, Roger Guesnerie

The paper investigates the existence of stationary sunspot equilibria (SSE) in the vicinity of a steady state in a general, one-step forward looking economic model of dimension $n$. It is shown that, whenever the steady state is indeterminate, for the associated deterministic dynamics--i.e., there exists a continuum of perfect foresight paths converging to the steady state--then there exists a continuum of SSE of finite order in any neighborhood of the steady state. The proof relies upon bifurcation theory; it provides a characterization of the random processes for which SSE may appear and a description of the location of the support of the SSE close to the bifurcation. The results apply in particular to linear models.

Log In To View Full Content